[Note: serotonin syndrome or “toxicity” has been associated with a large number of drugs, several herbs, and drug interactions/combinations.
Background and purpose: With increased use of serotonergic medications, a condition triggered by serotonin excess within the brain and spinal cord has emerged and may be gaining prevalence. The purposes of this case report are to describe how to identify serotonin syndrome in a patient who is taking citalopram (a selective serotonin reuptake inhibitor [antidepressant]) on the basis of signs and symptoms and to promote the ability of physical therapists to recognize such signs and symptoms.
Case description: The patient was a 42-year-old woman referred for physical therapy with a diagnosis of fibromyalgia. The physical therapist recognized that the patient's symptoms did not resemble those of fibromyalgia and recommended referral to a neurologist for further diagnostic testing.
Outcomes: The patient was referred to a neurologist, who diagnosed serotonin syndrome related to the use of citalopram.
The patient was weaned off citalopram and made a successful recovery, with scores on the Oswestry Disability Index decreasing from 70% to 28% at discharge from the physical therapy treatment and to 0% at the 6-month follow-up. The patient has since returned to her prior activity level, which includes skiing, motorcycle riding, and working at her consulting firm.
Discussion: This case report demonstrates how careful evaluation by the physical therapist indicated that signs and symptoms were not consistent with Fibromyalgia, and further medical evaluation revealed the actual diagnosis of serotonin syndrome.
Source: Physical Therapy, Apr 17, 2008 [Epub ahead of print] PMID: 18420814, by Alnwick GM. Genesis Rehabilitation Services, Gorham Outpatient Clinic, Gorham, New Hampshire, USA. Mailing address: 4 Woodbound Rd, Gorham, NH 03581 (USA). [E-mail: firstname.lastname@example.org]